Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 26, NWS Indianapolis, IN

March 9, 2006Decatur County, Jennings County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 9, 2006, 5:20 PM EST for Decatur County, Jennings County, Indiana. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2006, 5:20 PM EST (22:20 UTC)
Expired
Mar 9, 2006, 5:34 PM EST
In force
14 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Decatur County, IN, Jennings County, IN

The radar

The Indianapolis radar (KIND), 92 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2006-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2006-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 092220
SVRIND
INC031-079-092245-
/O.NEW.KIND.SV.W.0026.060309T2220Z-060309T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
520 PM EST THU MAR 9 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DECATUR COUNTY IN CENTRAL INDIANA
  NORTHEASTERN JENNINGS COUNTY IN SOUTHEAST INDIANA

* UNTIL 545 PM EST

* AT 519 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM MILLHOUSEN TO 14 MILES SOUTH OF MILLHOUSEN...OR ALONG A LINE
  EXTENDING FROM 24 MILES SOUTHEAST OF SHELBYVILLE TO 18 MILES NORTH
  OF MADISON...AND MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RURAL EASTERN DECATUR COUNTY AROUND 530 PM EST

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3928 8558 3891 8559 3893 8547 3919 8544
      3930 8532

$$

CO
2 follow-up statements
000 
WWUS53 KIND 092229
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
529 PM EST THU MAR 9 2006

INC031-079-092245-
/O.CON.KIND.SV.W.0026.000000T0000Z-060309T2245Z/
DECATUR-JENNINGS-
529 PM EST THU MAR 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EST
FOR NORTHEASTERN JENNINGS AND SOUTHERN DECATUR COUNTIES...

AT 524 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MILLHOUSEN TO 18 MILES SOUTH OF MILLHOUSEN...OR ALONG
A LINE EXTENDING FROM 24 MILES EAST OF COLUMBUS TO 14 MILES NORTH OF
MADISON...MOVING EAST AT 45 MPH.

LAT...LON 3928 8558 3891 8559 3893 8547 3919 8544
      3930 8532

$$

CO
000 
WWUS53 KIND 092234
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
534 PM EST THU MAR 9 2006

INC031-079-092244-
/O.CAN.KIND.SV.W.0026.000000T0000Z-060309T2245Z/
DECATUR-JENNINGS-
534 PM EST THU MAR 9 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JENNINGS AND
SOUTHERN DECATUR COUNTIES IS CANCELLED...

LAT...LON 3928 8558 3891 8559 3893 8547 3919 8544
      3930 8532

$$

CO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 2:45 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Mar 9, 2:45 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
245 PM EST THU MAR 9 2006

.DISCUSSION...LOW PRES FOUND OVR SW MO EARLY THIS AFTERNOON ALONG
WITH A TROF OF LOW PRES THAT EXTENDED NE TO THE CENTRAL GRT LKS. H2O
VAPOR IMAGERY SHOWS TROPICAL PLUME OF MOISTURE STRETCHING FM THE WRN
GULF INTO THE OH RVR VALLEY. DEWPOINTS PLENTY MOIST ACRS THE FA IN
THE MIDDLE 50S ALONG WITH A WARM SRLY FLOW AHEAD OF THE LOW PRESSURE
SYS.

MAIN FORECAST CHALLENGE TDY WL BE AMOUNT OF RAINFALL. ALSO WIND
SPEEDS TONIGHT ARE A CONCERN.

MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE OVERALL PATTERN BUT
DIFFER A BIT WITH SOME DETAILS. PROGRESSIVE UPPER PATTERN AS H5 NEG
TILTED TROF PUSHES ACRS INDIANA TONIGHT THROUGH THE SWERLY UPPER
FLOW. TIME SECTIONS AND SOUNDINGS SHOW A SATURATED COLUMN THROUGH
TONIGHT. TIME SECTIONS SHOW NICE VV TONIGHT ALSO...NEAR 12
-UBAR/SEC. 88D SHOWS HEAVIER RAINS TO OUR SW PROPAGATING OUR WAY.
FORECAST SOUNDINGS SHOW PRECIPITABLE H20 AROUND 1-1.25
INCHES...INSTABILITY NOT SO IMPRESSIVE THROUGH AS LI/S ARE POSITIVE
OR AROUND 0. CAPE LIMITED ALSO. STILL CANNOT RULE OUT THUNDER.
FURTHERMORE GFS AND NAM BOTH SHOW STRONG LLJ PUSHING THROUGH THE OH
VALLEY TONIGHT...NR 70 KNTS. FORECAST SOUNDINGS IN CONJUNCTION WITH
THIS SHOW 40-50 KNT WINDS NR 1000 FT AGL. GIVEN THE LACK OF MUCH
DOWNWARD MOVEMENT... ONLY AN ISOLATED DOWNDRAFT WITHIN A TSTM MAY BE
ABLE TO BRINGS THESE WINDS TO THE GROUND. THUS A WIND ADVISORY SEEMS
NOT NEEDED ATTM...AS ONLY STRONG WINDS EXPECTED FROM AN ISOLATED
STRONG STORM. GIVEN THE MOISTURE FLOW INTO THE RGN AND THE CURRENT
FLOOD WATCH OUT SEE NO REASON TO CHANGE THE ONGOING FLOOD WATCH...AS
IT COVERS THE SITUATION WELL. ONLY A LITTLE BIT OF COOLER AIR BEHIND
THE FRONT. WITH FROPA AROUND 09Z EXPECT THE COOLER LATE TONIGHT. WL
LEAN A BIT COOLER ACRS THE NORTHWEST AND STICK CLOSE TO MAV
ELSEWHERE.

UPPER SYSTEM MOVES QUICKLY OUT THE RGN ON FRI AS A RIDGE BUILDS
ACRS THE AREA IN THE SW UPPER FLOW. TIME SECTIONS CONTINUE TO SHOW
PLENTY OF HIGH RH ACRS THE AREA IN THE LOWER LVLS ON FRI...ALONG
WITH SUBSIDENCE. WITH ONLY PARTIAL SUN AVAILABLE ALONG WITH H8 TEMPS
NR 1-2C HIGHS IN THE MIDDLE 50S SEEM REASONABLE. WL STICK CLOSE TO
MAV AGAIN HERE AS IT APPEARS TO DO WELL.

TWO MORE QUICK HITTING SYSTEMS PUSH THROUGH THE AREA ON SATURDAY AND
SUNDAY. AS A SOUTHERLY FETCH OF WARM GULF AIR REMAINS IN PLACE
THROUGH THE WEEKEND...CAN SEE NO REASON TO NOT INCLUDE POPS ATTM.

&&

.IND WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ALL ZONES TIL 12Z FRI.

&&

PUMA
Hazardous weather outlook, Mar 9, 5:45 AM EST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
545 AM EST THU MAR 9 2006

INZ021-028>031-035>049-051>057-060>065-067>072-101100-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
545 AM EST THU MAR 9 2006

...FLOOD WATCH IN EFFECT FOR ALL OF CENTRAL INDIANA THROUGH TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED ACROSS CENTRAL INDIANA
FROM TODAY UNTIL ABOUT MIDNIGHT TONIGHT. PRESENT INDICATIONS ARE
THAT SOME OF THE STORMS MAY BE SEVERE...ESPECIALLY FROM THE LATE
AFTERNOON HOURS TODAY TO AROUND MIDNIGHT TONIGHT. DAMAGING WINDS
APPEAR TO THE MAIN THREAT AT THIS TIME...WITH LARGE HAIL A
SECONDARY THREAT. ISOLATED TORNADOES ARE ALSO POSSIBLE...MAINLY
SOUTH OF A ROCKVILLE TO RUSHVILLE LINE.

HEAVY AMOUNTS OF RAIN...POSSIBLY EXCEEDING TWO INCHES...ARE ALSO
POSSIBLE INTO THE LATE EVENING HOURS OF TONIGHT. FLOODING MAY RESULT.

IN ADDITION...SOUTH TO SOUTHWESTERLY WINDS...INDEPENDENT OF
THUNDERSTORMS...MAY GUSTS TO NEAR 40 MPH THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM ACTIVITY IS POSSIBLE THIS WEEKEND ON SATURDAY AND
SUNDAY. THE OVERALL WEATHER PATTERN REMAINS FAVORABLE FOR SEVERE
THUNDERSTORMS OVER THE WEEKEND...AS WELL AS HEAVY RAINFALL.
FLOODING PROBLEMS AS A RESULT OF ANY HEAVY RAIN WILL EXTEND INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THE LATE
EVENING HOURS.

WEATHER SPOTTERS ARE ALSO ENCOURAGED TO REPORT HEAVY RAINFALL
ACCUMULATIONS AND FLOODING IF OBSERVED. WEATHER SPOTTERS ARE ALSO
ASKED TO MONITOR FUTURE WEATHER TRENDS AND STATEMENTS REGARDING
THE SEVERE WEATHER THREAT THIS WEEKEND.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

JAS

In the hours before

Special weather statement, Mar 9, 3:09 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
309 PM EST THU MAR 9 2006

INZ021-028>031-035>049-051>057-060>065-067>072-092215-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...
SEYMOUR
309 PM EST THU MAR 9 2006

...LARGE AREAS OF SHOWERS AND THUNDERSTORMS PUSHING INTO CENTRAL INDIANA...

A LARGE AREA OF SHOWERS WITH SCATTERED THUNDERSTORMS WILL PUSH
INTO CENTRAL INDIANA THIS AFTERNOON AND EVENING. SOME OF THE
SHOWERS AND STORMS WILL PRODUCE HEAVY RAINS IN EXCESS OF ONE INCH
IN A HOUR. WIND GUSTS ACCOMPANYING THE SHOWERS AND STORMS MAY REACH 35 TO 45
MPH.

THE PRECIPITATION IS EXPECTED TO OCCUR THROUGH THE EVENING RUSH
HOURS...MAKING THE EVENING COMMUTE MORE DIFFICULT THAN USUAL. THIS
COMBINATION OF WIND AND HEAVY RAIN WILL MAKE DRIVING DIFFICULT.
MOTORISTS ARE URGED TO EXERCISE CAUTION WHILE TRAVELING THIS
AFTERNOON AND EVENING...AND BE PREPARED FOR RAPIDLY REDUCED
VISIBILITIES AS WELL AS PONDING ON ROADWAYS.

DO NOT DRIVE INTO AREAS WHERE WATER MAY COVER A ROADWAY. LISTEN TO
NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

PUMA
Local storm report, Mar 9, 3:52 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
352 PM EST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     FLOOD            ELLETTSVILLE            39.23N 86.62W
03/09/2006                   MONROE             IN   AMATEUR RADIO

            SOME ROADS WITH 6 TO 8 INCHES OF WATER.

0345 PM     FLOOD            7 SE WASHINGTON         38.59N 87.08W
03/09/2006                   DAVIESS            IN   EMERGENCY MNGR

            WATER OVER MANY LOCAL ROADS.

0344 PM     FLOOD            3 S PARAGON             39.35N 86.56W
03/09/2006                   MORGAN             IN   TRAINED SPOTTER

            WATER OVER SEVERAL ROADS IN AND AROUND PARAGON.

&&

DTUCEK
Local storm report, Mar 9, 4:09 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
409 PM EST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     FLOOD            3 W SPENCER             39.29N 86.83W
03/09/2006                   OWEN               IN   LAW ENFORCEMENT

            CAR IN WATER ON STATE ROAD 46 AT RATTLESNAKE CREEK.

0350 PM     FLOOD            9 SE SPENCER            39.19N 86.65W
03/09/2006                   MONROE             IN   LAW ENFORCEMENT

            ONE FOOT OF WATER OVER STATE ROAD 43 NEAR WHITEHALL.

&&

DTUCEK
Local storm report, Mar 9, 4:27 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
427 PM EST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HEAVY RAIN       BROWNSBURG              39.84N 86.39W
03/09/2006  M0.81 INCH       HENDRICKS          IN   PUBLIC

            RAINFALL SINCE 700 AM EST

0425 PM     FLOOD            BROOKLYN                39.54N 86.37W
03/09/2006                   MORGAN             IN   NWS EMPLOYEE

            WATER FLOWING OVER SOME ROADS.

&&

DTUCEK
Local storm report, Mar 9, 4:34 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
434 PM EST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLOOD            INDIANAPOLIS            39.78N 86.15W
03/09/2006                   MARION             IN   LAW ENFORCEMENT

            CAR STALLED IN TWO FEET OF WATER ON EAST 21ST STREET.
            ALSO FIVE FEET OF STANDING WATER AT 5200 BLOCK OF
            EASTBOURNE DRIVE.

&&

DTUCEK
Local storm report, Mar 9, 4:54 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
454 PM EST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     BROWNSTOWN              38.88N 86.05W
03/09/2006  E40 MPH          JACKSON            IN   LAW ENFORCEMENT

&&

DTUCEK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 2:59 PM ESTSevere Thunderstorm WarningINDDaviess, Knox34 min
Mar 9, 5:06 PM ESTTornado WarningINDBartholomew11 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.